Alert archive / Indiana / Flash Flood Warnings in 2005

Flash Flood Warning 11, NWS Indianapolis, IN

January 18, 2005Vigo County, Indiana

NWS Indianapolis, IN issued this flash flood warning at Jan 18, 2005, 12:28 AM EST for Vigo County, Indiana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 18, 2005, 12:28 AM EST (05:28 UTC)
Expired
Jan 18, 2005, 6:30 AM EST
In force
6 hr
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Vigo County, IN

The radar

The Indianapolis radar (KIND), 116 km from the middle of the area, began a volume at 05:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2005-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2005-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1375 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIND 180530
FFWIND
INC167-181130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1228 AM EST TUE JAN 18 2005

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* FLASH FLOOD WARNING FOR A LEVEE FAILURE IN...
  SOUTHWESTERN VIGO COUNTY IN WEST CENTRAL INDIANA

* UNTIL 630 AM EST

* AT 1228 AM EST...A LEVEE ON THE WABASH RIVER NEAR PRAIRIETON HAD 
FAILED CAUSING FLASH FLOODING OF IMMEDIATELY SURROUNDING 
AGRICULTURAL AREAS. THIS WAS TAKING PLACE NEAR STATE ROAD 63. 
HOWEVER...THE HIGHWAY IS NOT AFFECTED AT THIS TIME.

LAT...LON 3930 8764 3926 8762 3926 8759 3933 8753
      3934 8748 3939 8742 3940 8743 3943 8748
      3940 8751 3936 8755 3935 8761

$$

NIELD
1 follow-up statement
000 
WGUS73 KIND 180821
FFSIND

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
320 AM EST TUE JAN 18 2005

INC167-181130-
VIGO-
320 AM EST TUE JAN 18 2005

...A FLASH FLOOD WARNING DUE TO A LEVEE FAILURE CONTINUES UNTIL 630 
AM EST FOR SOUTHWESTERN VIGO COUNTY...

AT 1228 AM EST...A LEVEE ON THE WABASH RIVER NEAR PRAIRIETON HAD 
FAILED CAUSING FLASH FLOODING OF IMMEDIATELY SURROUNDING 
AGRICULTURAL AREAS. THIS WAS TAKING PLACE NEAR STATE ROAD 63. 
HOWEVER...THE HIGHWAY IS NOT AFFECTED AT THIS TIME.

LAT...LON 3930 8764 3926 8762 3926 8759 3933 8753
      3934 8748 3939 8742 3940 8743 3943 8748
      3940 8751 3936 8755 3935 8761

$$

JAS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jan 17, 2:05 PM EST, 10 hours 23 minutes earlier.

Area forecast discussion, Jan 17, 2:05 PM EST, 10 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
205 PM EST MON JAN 17 2005

.DISCUSSION...

FORECAST FOCUS TEMPS TONIGHT THEN CHANCES FOR SNOW MID WEEK.

SKIES WERE SUNNY ACROSS THE FORECAST AREA /FA/ THIS AFTN. VISIBLE
SATELLITE SHOWED SNOW COVER ACROSS MUCH OF FA. TEMPS WERE FROM
AROUND 10 TO AROUND 15.

MODELS IN FAIR AGREEMENT. ETA IS FARTHER N WITH SFC LOW TUE NIGHT
INTO WED THAN GFS AND HAS LESS PRECIP ACROSS FA. HOWEVER GFS HAS
BEEN DOING BEST LATELY WITH THESE QUICK SNOW SYSTEMS. THUS WILL LEAN
MORE TOWARD GFS.

AS HIGH PRES MOVES IN TONIGHT WINDS WILL GO NEAR CALM. CURRENT
DEWPOINTS IN DEEPER SNOW COVER AREAS ARE NEAR -5. COLDEST
TEMPERATURE READINGS THIS MORNING WERE IN THESE SAME AREAS /-5
KHUF...-1 KIND...-3 KGEZ/. SKIES SHOULD BE MOSTLY CLEAR
TONIGHT...THOUGH TIME SECTIONS INDICATING INCREASING MOISTURE IN THE
MID LEVELS. FEEL THIS MOISTURE IS LIMITED ENOUGH NOT TO PRODUCE MUCH
ACTUAL CLOUD COVER. PUTTING THIS ALL TOGETHER MEANS TEMPS BELOW 0
FOR MOST OF FA WITH COLDEST READINGS IN DEEPER SNOWPACK AREAS. THIS
IS BELOW TEMPS GUIDANCE AT MANY LOCATIONS.

AS HI PRES SLIDES OFF TO THE E ON TUESDAY RETURN FLOW SHOULD BOOST
TEMPS BACK INTO THE LOW 20S MOST AREAS...NEAR MAV NUMBERS.  TEMPS
WILL DROP A FEW DEGREES TUE EVE BEFORE WARM ADVECTION WITH NEXT
SYSTEM ALLOWS TEMPS TO RISE SOME DURING THE NIGHT.

GOOD ISENTROPIC LIFT TUE NIGHT ALONG WITH DIVERGENCE ALOFT FROM LEFT
EXIT REGION OF UPPER JET WILL CREATE A GOOD CHANCE FOR SNOW ACROSS
FA. WILL PUT HIGHEST CHC POPS IN NERN FA CLOSEST TO BEST FORCING.
SYSTEM MAY LINGER INTO WED...ESPECIALLY SERN FA.

FA REMAINS IN NW FLOW INTO THE EXTENDED AS VARIOUS IMPULSES RIDE
DOWN. WILL BE ANOTHER CHANCE OF SNOW ON THU AND AGAIN ON SAT. RIGHT
NOW THERE LOOKS TO BE SOME ACCUMULATING SNOW ON SAT...BUT MODELS
HAVE BEEN TRENDING S WITH SFC LOW. WILL GO HIGH CHC POPS ON SAT.

LEVEE FAILURES REMAIN A POSSIBLITY FOR VIGO AND SULLIVAN
COUNTIES...SO FLOOD WATCHES WILL CONTINUE UNTIL EXPIRATION.

&&

.IND WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH UNTIL 00Z FOR VIGO
COUNTY AND FLOOD WATCH UNTIL 12Z FOR SULLIVAN COUNTY.

&&

CS
Hazardous weather outlook, Jan 17, 3:10 PM EST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
310 PM EST MON JAN 17 2005

INZ021-028>031-035>049-051>057-060>065-067>072-181100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
310 PM EST MON JAN 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT

FLOODING IS EXPECTED ALONG THE MAJOR RIVERS...INCLUDING THE
WHITE...EAST FORK OF THE WHITE...AND THE WABASH. A FLOOD WATCH IS IN
EFFECT FOR VIGO COUNTY INTO EARLY EVENING...AND FOR SULLIVAN COUNTY
THROUGH THE NIGHT. BOTH OF THESE FLOOD WATCHES ARE DUE TO POTENTIAL
LEVEE BREACHES.

VERY COLD TEMPERATURES ARE EXPECTED TONIGHT WITH MOST AREAS DROPPING
BELOW ZERO. WIND CHILLS EARLY THIS EVENING MAY DROP TO AROUND 10
BELOW ZERO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

RIVER FLOODING IS EXPECTED TO CONTINUE ALONG THE MAJOR RIVERS THROUGH
THE END OF THE WEEK.

ACCUMULATING SNOW IS POSSIBLE TUESDAY NIGHT AND WEDNESDAY
MORNING...MAINLY NORTH OF INTERSTATE 70. ADDITIONAL CHANCES FOR
ACCUMULATING SNOW ACROSS CENTRAL INDIANA WILL COME THURSDAY AND
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...

HTTP://WWW.CRH.NOAA.GOV/IND

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 11:49 PM ESTFlash Flood WarningINDSullivan6 hr

Nearby

Flash Flood Warnings in Indiana, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.